Extracorporeal Shockwave Therapy

Home / Extracorporeal Shockwave Therapy

What is it?

Extracorporeal shockwave therapy (ESWT) is a procedure where shockwaves are applied to the body in an attempt to breakdown calcifications and promote tendon healing. Shockwaves are acoustic waves with an extremely high energy peak like ones which occur in the atmosphere after an explosive event such as a lightning strike. The term “shockwave therapy” refers to the mechanical pressure pulses that expand as a wave within the human body. Shockwave therapy has been used to disintegrate kidney stones for nearly 3 decades. Figure 1 provides an illustration of the shockwave being delivered to a specific site.

Why is it used?

It is purported that shockwave therapy can:

  • Break up calcifications in a tendon
  • Relieve pain from tendinopathy
  • Help regenerate a tendon injury

 

What is the evidence?

There is evidence that shockwave therapy does assist with calcific tendinopathies. Calcific tendinitis of the shoulder and Achilles or plantar fasciitis of the heel with associated bone spurs may also benefit. See Figure 2 above for the practical application of the therapy to the shoulder and plantar fasciitis. There is limited evidence that it will assist in tendinopathies without a calcified component. Figure 3 provides an illustration of what is occurring as the shockwave breaks down the calcification within the Achilles tendon which illustrates a before and after view of a successful application.

What are the risks?

Pain experienced during and immediately after the shockwave therapy is the most common side effect. There are no known long term risks.

Pre-intervention advice: No specific changes need to be made to your current lifestyle or training regimen. An appropriate rehab program for your injury should suffice.

Post intervention advice: The shockwave therapy sometimes takes a period of time to take effect. Usually only after the third treatment is a benefit noted. It is recommended to avoid strenuous activity for 48 hours after each treatment. If you experience a severe flare of symptoms it is safe to take Panadol, Panadeine or Nurofen (provided that you have no other medical reason that would prevent you from taking any of these).

 

For the PDF version of this article click here

If you feel that this could be something you are suffering from, click below to book an appointment with one of our team doctors.

NEW LOCATION

We have moved to the

Cowboys Community Centre at
Level 2, 26 Graham Murray Place Railway Estate

View on GOOGLE MAPS